Texas, 2008

Wildfire in Texas, January 6, 2008

January 6, 2008 · NWS AMA · 1 event in 1 county or zone

A large wildfire started about four miles south southeast of Sanford around 1400 CST at Windsong Road and Texas State Highway 136. or about three hundred acres.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
4
Property damage
$3,000
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS AMA wrote it up.

A large wildfire started about four miles south southeast of Sanford around 1400 CST at Windsong Road and Texas State Highway 136. The wildfire moved at a speed of thirty-five miles per hour and burned two and a half miles of open range...or about three hundred acres. The wildfire was contained before reaching the Meadowlark Hill housing division near Borger Texas...however people were asked to evacuate their homes for a brief period. Some fencing was damaged. Texas Highway 136 was partially closed near Meadowlark Hill with only two lanes of traffic open. The wildfire was reported contained around 1600 CST. Four firefighters were injured...including one person who was treated for smoke inhalation.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Amarillo, TX wrote its last area forecast discussion before the first event at Jan 6, 12:00 PM CST, 2 hours earlier.

Area forecast discussion, Jan 6, 12:00 PM CST, 2 hours before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE AMARILLO TX
1200 PM CST SUN JAN 6 2008

.AVIATION...
WINDS STARTING TO INCREASE ACROSS THE PANHANDLES. EXPECT WINDS TO
CONTINUE INCREASING THROUGH 23Z OR SO. WIND GUSTS COULD REACH 40
KNOTS AT KAMA. SURFACE GRADIENT BEGINS TO WEAKEN AFTER 00Z AND SHOULD
ALLOW WINDS TO DECREASE FOR 6 HOURS OR SO. LEE SIDE TROUGH THEN
REDEVELOPS AFTER 06Z AND WILL HELP WINDS INCREASE AGAIN INTO THE 15
TO 20 KNOT RANGE. HIGH CLOUDS WILL REMAIN THE PREDOMINANT SKY COVER
BUT ANTICIPATE SOME BREAKS IN THE CLOUDS THROUGH THE TAF PERIOD.

JJB

&&

.PREV DISCUSSION... /ISSUED 737 AM CST SUN JAN 6 2008/

UPDATE...
HAVE UPDATED FCST BASED ON CURRENT POSITION OF FRONT. BASED ON MRNG
SOUNDING...HAVE ALSO OPTED TO ISSUE AVIATION WEATHER WARNING FOR KAMA
AS VERY SHALLOW INVERSION EXPECTED TO MIX OUT QUICKLY THIS MRNG...
ALLOWING FOR DOWNWARD MOMENTUM TRANSPORT. UPDATED ZONES OUT.

KRAMAR

PREV DISCUSSION... /ISSUED 510 AM CST SUN JAN 6 2008/

AVIATION...
CONSIDERABLE HIGH LEVEL CLOUDINESS WILL PERSIST ACROSS THE THREE TAF
SITES TODAY AND TONIGHT. SOUTHWESTERLY WINDS WILL INCREASE BY MIDDAY
TODAY INTO THE 15 TO 25 KNOT RANGE WITH SOME GUSTS TO NEAR 35 KNOTS.
WINDS WILL DIMINISH BY EARLY THIS EVENING INTO THE 10 TO 15 KNOT
RANGE OVERNIGHT TONIGHT.

SCHNEIDER

PREV DISCUSSION... /ISSUED 453 AM CST SUN JAN 6 2008/

DISCUSSION...
SFC WINDS GREATEST CONCERN TDA AS WLY AND SWLY MIDLVL WINDS FORTIFY
LEE TROF. PER KTCC PROFILER...LOWLVL WINDS ARE WEAKER THAN YDA MRNG.
DESPITE BREAKS IN CI CANOPY...WIND ADVY CRITERIA NOT EXPECTED TO BE
MET...BUT WINDS WILL STILL GUST TO 45 MPH. CONFIDENCE IS LOWER THAN
YDA IN 40KT GUSTS BEING MET AT KAMA...SO WILL DEFER AVIATION WARNING
DECISION UNTIL UPR AIR DATA IS OBTAINED. MAXIMA SHOULD HAVE LITTLE
PROBLEM CLIMBING TO LWR 70S MOST AREAS WITH DOWNSLOPING WINDS AND
LIMITED INSOLATION. /RECORD AT KAMA TODAY IS 75F./

GIVEN CONTINUED SLY FCST POSITION OF UPR JET...HAVE RETAINED TIMING
OF FRONT ON MON...WITH NWLY WIND SHIFT EXPECTED BY MON AFTN IN NRN
ZONES. FRONT WILL PASS THROUGH MOST OF FCST AREA BY MON EVE. PRIMARY
SOURCE OF LIFT APPEARS TO BE DYNAMIC IN NATURE /MINIMAL ISENTROPIC
LIFT NOTED/...PERHAPS ENHANCED BY MID/UPR JET. GIVEN SLY FCST POSITION
OF JET...HAVE SPREAD PCPN SWD WITH CHC POPS N OF A LINE FROM KDHT TO
KGAG AND SLGT CHC POPS INTO THE CNTRL TX PNHDL. RAIN EXPECTED MON
AFTN CHANGING TO SNOW MON EVE. RAPID END TO PCPN BY TUES MRNG.

PROGRESSIVE PATTERN THROUGH REMAINDER OF WEEK...BUT SYSTEMS ARE FCST
TO REMAIN DRY. RAPID CYCLOGENESIS EXPECTED WEDS...RESULTING IN STRONG
SLY AND SWLY WINDS. THEREFORE...WILL SEE TUES SFC HIGH DIVERTED EWD
WITH RETURN TO RELATIVELY WARMER MAXIMA WEDS. A SERIES OF FRONTS END
OF WEEK WILL RETURN TEMPERATURES TO NR OR BLW CLIMO.

KRAMAR

FIRE WEATHER...
ALTHOUGH FCST RH VALUES TDA ARE IN 20 TO 30 PCT RANGE...STRONG AND
GUSTY SWLY SFC WINDS AND DRY FUELS WILL ALLOW FOR RAPID FIRE SPREAD. WILL
NOT MEET RED FLAG CRITERIA...BUT WILL ISSUE FIRE DANGER STATEMENT TO
HIGHLIGHT THESE CONCERNS...ESPECIALLY GIVEN RECENT/CURRENT WILDFIRES.

KRAMAR

&&

.AMA WATCHES/WARNINGS/ADVISORIES...
TX...NONE.
OK...NONE.

&&

14/02
Hazardous weather outlook, Jan 6, 1:00 PM CST, 1 hour before
TEXAS/OKLAHOMA PANHANDLES HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE AMARILLO TX
100 PM CST SUN JAN 6 2008

OKZ001>003-TXZ001>020-071200-
ARMSTRONG-BEAVER-CARSON-CIMARRON-COLLINGSWORTH-DALLAM-DEAF SMITH-
DONLEY-GRAY-HANSFORD-HARTLEY-HEMPHILL-HUTCHINSON-LIPSCOMB-MOORE-
OCHILTREE-OLDHAM-POTTER-RANDALL-ROBERTS-SHERMAN-TEXAS-WHEELER-
100 PM CST SUN JAN 6 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE TEXAS AND OKLAHOMA
PANHANDLES.

.DAY ONE...

THE COMBINATION OF ABOVE NORMAL TEMPERATURES...BREEZY TO WINDY
CONDITIONS...AND FORECAST AFTERNOON MINIMUM RELATIVE HUMIDITIES BELOW
30 PERCENT WILL RESULT IN ELEVATED FIRE WEATHER CONDITIONS ACROSS
ALL OF THE OKLAHOMA AND TEXAS PANHANDLES TODAY.

IN ADDITION...CAUTION IS ADVISED ON AREA LAKES FOR SOUTHWESTERLY
WINDS OF 15 TO 30 MPH WITH HIGHER GUSTS TODAY.

.DAYS TWO THROUGH SEVEN...

THE COMBINATION OF ABOVE NORMAL TEMPERATURES...BREEZY TO WINDY
CONDITIONS...AND FORECAST AFTERNOON MINIMUM RELATIVE HUMIDITIES BELOW
30 PERCENT WILL RESULT IN ELEVATED FIRE WEATHER CONDITIONS ACROSS
ALL OF THE OKLAHOMA AND TEXAS PANHANDLES MONDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED AT THIS TIME.

BROST

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 wildfire. Local standard time, as filed.

Wildfire, Hutchinson

When
January 6, 2:00 PM CST to 4:00 PM CST
Where
Hutchinson forecast zone
Injuries
4 direct, 0 indirect
Property damage
$3,000
Reported by
Newspaper
Coordinates
35.840, -101.355 (the zone’s center; the record gives no point)

What these are

Wildfire
A fire burning in wildland vegetation, with its acreage and damage where known.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Texas in 2008Every state in 2008This day in weather historyWarnings in Texas, January 2008

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 68711.